Thunderstorm Wind, Bradford
- When
- August 4, 1:38 PM EST
- Where
- Bradford County, East Smithfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.870, -76.620
Strong thunderstorm winds knocked down trees.
Southwest flow advected warm, humid air into the region creating an unstable environment in the afternoon. A disturbance moved across Northeastern Pennsylvania triggering multiple thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Southwest flow advected warm, humid air into the region creating an unstable environment in the afternoon. A disturbance moved across Northeastern Pennsylvania triggering multiple thunderstorms. A couple of storms became severe with damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 1:24 PM EST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Binghamton NY
224 PM EDT Thu Aug 4 2022
.SYNOPSIS...
Hot and humid conditions are expected this afternoon along with
scattered showers and thunderstorms. The unsettled pattern will
continue through the weekend with on and off showers and
thunderstorms possible each day along with very warm and humid
conditions.
&&
.NEAR TERM /THROUGH FRIDAY/...
1245 PM Update:
With more extensive cloud cover than previously forecast for
parts of the Finger Lakes Region, temperatures have been
trending several degrees cooler than previously forecast.
Therefore made adjustments to hourly temperatures, which
resulted in the forecast highs for that region to drop by a few
degrees. Still very warm and humid either way you slice it.
Isolated thunderstorms have popped up already across parts of
the Twin Tiers. These storms have been generally on the weaker
side so far, but still cannot rule out some stronger wind gusts
in any thunderstorm. Coverage of convection increases by the mid
to late afternoon. Made some adjustments to PoPs for the next
several hours.
650 AM Update
No significant changes in the near term with the sunrise update.
Sct to bkn high clouds are present early this morning across the
Finger Lakes, Syracuse metro and Utica/Rome area. Meanwhile
skies are clear with plenty of sunshine across all of NE PA,
Catskills and the Twin Tiers of CNY. Temperatures still on track
to rise quickly this morning and into the afternoon.
350 AM Update
Southwest flow will tap into deeper moisture and bring in even
warmer and more humid air today. Temperatures will be in the
low to mid-90s for a good portion of the region this afternoon.
Surface dew points in the mid 60s to around 70 will allow for
heat indices as high as around 100 for the low elevations/valley
locations of Central NY and Northeast PA. There does remain
some minor uncertainty with respect to the heat potential. An
incoming short wave/surface trough will sweep through and
increase cloud cover and trigger showers and t'storms later in
the day, holding off until after 2-3 PM or so. This is where
the temperature/heat index forecast gets a little complicated.
If the convection initiates earlier over Western NY and pushes
east by the early afternoon time, then the heat may be inhibited
enough to keep heat indices in the mid-90s. However, if skies
remain sunny longer, then the boundary layer may become well
mixed enough to mix out the higher dew point air and therefore
temperatures would be allowed to climb into the mid-90s, but
dew points will drop back into the mid-60s. Either way you
slice it, today will be a hot and humid summer day. Heat
Advisories were expanded with this update to include a good
portion of NE PA, from Bradford/Susquehanna counties down to
Wyoming, Lackawanna & Luzerne. It is in effect from 11 AM to 8
PM...in fact temperatures are forecast to rise quickly this
morning, reaching low to mid-80s by 10 AM and upper 80s to low
90s by noon.
Convective initiation looks to occur around 2-3 PM with shower
and thunderstorm coverage increasing with the incoming shortwave
for the late afternoon and early evening hours. A few isolated
Severe thunderstorms are now possible (marginal risk), with a
few of the storms producing strong, gusty winds. Locally heavy
rainfall will also be possible (PWATS reach 1.8"), especially
by the evening. Cannot rule out some localized poor drainage-
urban flooding, but with very dry antecedent conditions, this is
not expected to cause significant issues (in fact, the rain
will be beneficial for most locations). WPC reduced the
excessive rainfall risk from the Slight to Marginal with this
morning's update. Coverage of showers and thunderstorms begin to
diminish by late evening as we lose diurnal instability. Mainly
dry, but muggy overnight with lows in the mid-60s to lower 70s.
For Friday 0-6 km bulk shear is forecast to be about 15 kts and
forecast soundings show long skinny CAPE along with deep warm
cloud depths around 11K ft...Corfidi vectors are also very
light, around 5 kts. Deep moist convection, with efficient warm
rain processes should be able to produce efficient rainfall
rates. The weak Corfidi Vectors/overall weak flow, means slow
moving thunderstorms as well as potential for backbuilding or
training cells that will likely produce locally heavy rainfall.
Usually, this is red flag for a heightened threat for flash
flooding, however, due to the very dry conditions we have had
this summer, flash flooding will not be likely, but some
potential will still be there. WPC continues to have a marginal
risk for excessive rainfall in this timeframe, but the main
concern will only be if locally heavy rainfall lines up with
usual flashy areas with steep terrain or urban poor drainage
locations. This will be something to monitor, but most locations
should benefit for much needed heavy rainfall. Outside of the
rain and t'storm chances, expect another humid day on Friday
with dew points 70-75F and high temperatures in the 80s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
315 AM Update...
A warm and humid weekend is anticipated, with very little
forcing yet also a lack of inhibition to prevent at least
isolated if not scattered diurnally-driven convection each
afternoon. Most of the time it will not be raining.
Our region will be on the periphery of the ridging from high
pressure off in the Atlantic, and on the edge of the belt of
westerlies which will be primarily in Canada. The remains of a
loosely-defined front will be draped within our vicinity. With upper
ridging primarily offshore, and a southwesterly return flow
maintaining elevated precipitable water (Pwat) values across
our area, diurnal heating should be enough to overcome the
limited inhibition to generate a few clusters of afternoon
showers and thunderstorms this weekend. Given skinny Convective
Available Potential Energy (CAPE) profiles and lack of
organized forcing, coverage of storms may be on the low side
and thus chances only in the 30-45 percent range. Also, flow
looks quite weak, which will shorten lifecycle of individual
pulses since they will cut themselves off. That said, the weak
flow also suggests at least a little potential for locally heavy
rainfall from slow movement and/or backbuilding in an elevated
Pwat environment.
Muggy dewpoints of upper 60s-lower 70s will get heat index
values into upper 80s-mid 90s Saturday, and then well into 90s
Sunday with some valleys, Finger Lakes, and NY Thruway corridor
even upper 90s. The moist conditions, along with relative lull
in activity late each night-early each morning and lack of wind,
will probably yield at least patchy valley fog.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
315 AM Update...
A slowly-moving front appears likely to slog its way through the
area with showers and thunderstorms early next week, as a low-
amplitude upper trough dips across the Great Lakes.
Pattern looks to remain quite active through the first half of
next week. Flash flooding may become somewhat more of a concern
as we head towards late Monday into Tuesday. Prior diurnal
bouts of isolated-scattered convection will prime the pump at
least on a localized level; then a more organized batch or
batches of showers and thunder are anticipated from a slowly-
moving front interacting with elevated precipitable water
values. Very warm and humid conditions are still forecast on
Monday; then still fairly humid Tuesday yet with sagging
temperatures from clouds/rain and the front slipping through the
region.
By Wednesday, chances of showers and thunderstorms will likely
wane as a drier Canadian air mass begins to build into the
region. Though there is still some uncertainty in timing for the
front clearing all the way through Tuesday into Wednesday,
models are pretty solid on the cooler drier air mass dropping
over our region after midweek.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Quite a challenging aviation forecast for this afternoon into
early this evening with multiple clusters of showers and
thunderstorms, especially for KELM, KITH, KBGM, and KAVP. In any
of these thunderstorms, brief MVFR, or even IFR restrictions
will be possible. Otherwise, conditions will actually be mainly
VFR. Thunderstorms are less likely for KSYR and KRME and
therefore thunder was taken out the TAF for those two terminals
for now. Will amend if necessary.
Patchy fog will be possible late tonight, especially where any
rainfall occurred today. This may cause MVFR or possibly some
IFR restrictions, especially at KELM. Conditions return to VFR
by the mid to late morning Friday.
Outlook...
Friday afternoon...Clusters of showers and thunderstorms, with
associated possible restrictions, as a front moves through the
region.
Friday night through Tuesday...Scattered showers and
thunderstorms possible, and associated restrictions, especially
each afternoon. Valley fog possible early each morning at KELM.
&&
.CLIMATE...
Near record high temperatures are possible at some of our
climate sites today. See below for more detailed record
information.
Today's forecast high is 90 degrees at the Binghamton Airport,
the record high is 93 degrees set in 2005.
Today's forecast high is 91 degrees at the Syracuse Airport, the
record high is 97 degrees set in 2012.
Today's forecast high is 97 degrees at the Scranton/Wilkes-Barre
(Avoca) Airport, the record high is 98 degrees set in 1930.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ038-039-043-
044-047.
NY...Heat Advisory until 8 PM EDT this evening for NYZ016>018-
023>025-036-037-055-056-062.
&&
SYNOPSIS...BJG/MJM
NEAR TERM...BJG/MJM
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...BJG
CLIMATE...Hazardous Weather Outlook National Weather Service Binghamton NY 959 AM EDT Thu Aug 4 2022 NYZ009-015-022-044>046-057-PAZ040-048-072-051400- Northern Oneida-Yates-Steuben-Cortland-Chenango-Otsego-Delaware- Northern Wayne-Pike-Southern Wayne- 959 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Hot and humid weather today will produce peak heat indices as high as 95 degrees in the valleys. Scattered thunderstorms will develop late this afternoon and evening. A few storms could produce torrential downpours and strong gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ062-051400- Sullivan- 959 AM EDT Thu Aug 4 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms will develop late this afternoon and evening. A few storms could produce torrential downpours and strong gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ016>018-023>025-036-037-055-056-PAZ038-039-043-044-047-051400- Seneca-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna- Luzerne- 959 AM EDT Thu Aug 4 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms will develop late this afternoon and evening. A few storms could produce torrential downpours and strong gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement
National Weather Service Binghamton NY
215 PM EDT Thu Aug 4 2022
PAZ038-039-041900-
Susquehanna PA-Bradford PA-
215 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of northwestern
Susquehanna and northeastern Bradford Counties through 300 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Litchfield, or near Athens, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sayre, Athens, Sheshequin, Ulster, Litchfield, Orwell, Windham,
Herrick, Rome and Le Raysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4183 7659 4200 7652 4200 7600 4171 7609
TIME...MOT...LOC 1814Z 274DEG 12KT 4191 7641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 1 WNW OWEGO 42.11N 76.28W
08/04/2022 TIOGA NY 911 CALL CENTER
SEVERAL CALLS FOR TREES AND WIRES DOWN.
GOODRICH RD. AND GLENMARY DR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG LOUNSBERRY 42.07N 76.33W
08/04/2022 TIOGA NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 PM EDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG TIOGA CENTER 42.07N 76.35W
08/04/2022 TIOGA NY 911 CALL CENTER
TREES AND WIRE DOWN ACROSS ROAD.
&&Special Weather Statement
National Weather Service Binghamton NY
229 PM EDT Thu Aug 4 2022
NYZ045-056-041915-
Chenango NY-Broome NY-
229 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of central Broome and
southern Chenango Counties through 315 PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanitaria Springs, or 11 miles northeast of Binghamton, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Coventry, Greene, Bainbridge, Afton, Harpursville, Sanitaria
Springs, Nineveh, Chenango Valley State Park and Port Crane.
This includes the following highway exits...
Interstate 88 between 3 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4213 7586 4235 7583 4237 7541 4209 7544
TIME...MOT...LOC 1829Z 268DEG 14KT 4219 7573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJGSpecial Weather Statement
National Weather Service Binghamton NY
230 PM EDT Thu Aug 4 2022
NYZ024-055-PAZ038-041915-
Chemung NY-Tioga NY-Bradford PA-
230 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of southeastern
Chemung, southwestern Tioga and northwestern Bradford Counties
through 315 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wellsburg, or near Elmira, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chemung, Elmira, Southport, Waverly, Ridgebury, South Waverly,
Wellsburg, West Elmira, Lockwood and Lowman.
This includes the following highway exits...
Interstate 86/Route 17 between 56 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4192 7685 4209 7686 4215 7650 4192 7655
TIME...MOT...LOC 1830Z 268DEG 14KT 4201 7676
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJGThe Binghamton radar (KBGM), 64 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm winds knocked down trees.
Strong thunderstorm winds knocked down multiple trees with some of the trees resting on wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051693, 1051696, 1051695.